Heavy Rain, Anoka
- When
- May 24, 4:30 AM CST
- Where
- Anoka County, 2.01 mi SE of St Francis
- Reported by
- CoCoRaHS
- Coordinates
- 45.380, -93.340
A local observer measured 3.50 inches in the last 24 hours.
Several rounds of thunderstorms during the afternoon, and through the overnight hours caused excessive rainfall amounts of 2 to locally 6 inches across portions of east-central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several rounds of thunderstorms during the afternoon, and through the overnight hours caused excessive rainfall amounts of 2 to locally 6 inches across portions of east-central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 2:36 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CDT THU MAY 24 2012
.DISCUSSION...
FORECAST CONCERNS TODAY ARE SEVERE WEATHER THREAT OVER WESTERN
WISCONSIN AND ADDITIONAL RAINS OVER RAIN SOAKED AREAS IN SOUTH
CENTRAL INTO EAST CENTRAL MN. SHORT TERM MODELS HAVE A GOOD HANDLE
ON THE MAX RAINFALL LOCATION PAST 12 HOURS. PRECIP SHOULD MOVE
EAST OVER EASTERN MN AND WESTERN WISCONSIN TODAY. RAINFALL
ESTIMATES SO FAR HAVE BEEN BETWEEN TWO TO THREE INCHES FROM
SOUTHWEST INTO EAST CENTRAL MN. THE LATEST IR SATELLITE LOOP
SHOWED CLOUD TOPS OVER THE UPPER MIDWEST WARMING. RAINFALL RATES
DURING THE REST OF THE MORNING SHOULD REMAIN UNDER .60 INCH PER
HOUR. ONLY FLOOD PROBLEM WILL BE SOME PONDING OF WATER IN LOW
LYING AREAS...AND URBAN AREAS...STORM DRAINS CANT HANDLE THE
AMOUNT OF RUNOFF. CONTINUE THE FLASH FLOOD WATCH FOR CENTRAL AND
SOUTH CENTRAL MN THROUGH 100 PM THIS AFTERNOON. THERE WAS SOME
CONCERN WHETHER TO EXPAND EAST OVER INTO WESTERN WISCONSIN. FLASH
FLOOD GUIDANCE VALUES WERE ONE TO THREE HOUR TOTALS WERE BETWEEN
2.9 TO 4.0 INCHES. DONT REALLY FEEL STRONG IF AREAS IN WESTERN
WISCONSIN WILL RECEIVE RAINFALL TOTALS EXCEEDING 3 INCHES IN ONE
OR THREE HOURS.
SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY TODAY
IN RESPONSE TO A DEEPER SHORTWAVE TROUGH FORECAST TO MOVE INTO THE
UPPER MIDWEST THIS AFTERNOON. BY AFTERNOON...MLCAPES VALUES COULD
EXCEED OVER 1000 J/KG. WITH A COUPLED JET MAXS WITH PLENTY SHEAR
IN PLACE. ISOLD SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...WITH
DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS.
TORNADOES ARE ALSO POSSIBLE.
SURFACE GRADIENT WILL TIGHTEN AHEAD OF THIS WAVE...ESPECIALLY
OVER WESTERN WISCONSIN. WINDS GUST EXPECTED TO INCREASE TO 25-30
MPH IN THE WAKE OF THE SURFACE LOW OVER SOUTH CENTRAL MN THIS
AFTERNOON. THUS WILL GO WITH A WIND ADVISORY FOR PARTS OF WEST
CENTRAL WISCONSIN FROM NOON THROUGH 600 PM THIS EVENING.
FRIDAY NIGHT THROUGH MONDAY...LONG WAVE TROUGH OVER THE PACIFIC
NORTHWEST...WILL SLOWLY MOVE SOUTHEAST AND STRENGTHEN OVER THE
WESTERN CONUS BEFORE LIFTING NORTHEAST INTO THE NORTHERN PLAINS
EARLY IN THE WORK WEEK NEXT WEEK. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL LINGER OVER THE UPPER MIDWEST AS SURFACE
FRONTAL BOUNDARY MEANDER OVER THE CENTRAL PLAINS AND LOWER GREAT
LAKES.
&&
.AVIATION.../06Z TAF ISSUANCE/
CONVECTION WILL CONTINUE THROUGH THE NIGHT FROM KRWF THROUGH KMSP
ALONG A NEARLY STATIONARY FRONT. MVFR/IFR CEILINGS AND
VISIBILITIES LIKELY IN THE HEAVIER PRECIPITATION. KSTC AND KRNH
WILL BE ON THE WESTERN AND EASTERN EDGES RESPECTIVELY. SOME
SHOWERS AND THUNDERSTORMS WILL BE IN THE VICINITY OF KEAU AT THE
BEGINNING OF THE TAF PERIOD. KAXN WILL HAVE SOME FOG EARLY THIS
MORNING WITH RAIN SPREADING IN LATE IN THE NIGHT. A DEEPENING LOW
PRESSURE SYSTEM WILL THEN MOVE NORTHEAST ALONG THE FRONT ON
THURSDAY. THIS WILL BRING MORE SHOWERS AND ISOLATED THUNDERSTORMS
TO THE MN TAF SITES WITH STRONG TO SEVERE CONVECTION POSSIBLE FOR
KRNH AND KEAU THURSDAY AFTERNOON AHEAD OF A TRAILING COLD FRONT.
WINDS MAY BECOME AN ISSUE THURSDAY AFTERNOON ACROSS SOUTHERN MN AS
THEY PICK UP OUT OF THE NORTHWEST IN THE WAKE OF THE LOW. SPEEDS
OF 20 TO 25 KNOTS POSSIBLE ALONG WITH GUSTS INTO THE 30S. SIMILAR
WINDS ARE POSSIBLE AT KEAU BUT OUT OF THE SOUTH AHEAD OF THE LOW.
THE RAIN WILL DIMINISH THURSDAY EVENING.
KMSP...BOUTS OF MVFR/IFR CONDITIONS OVERNIGHT AS MULTIPLE ROUNDS
OF CONVECTION MOVE NORTHEAST ACROSS THE TWIN CITIES. CEILINGS
REMAINING LOW (015-025) ON THURSDAY ALONG WITH MORE SHOWERS AS AN
AREA OF LOW PRESSURE MOVES NORTHEAST ACROSS EASTERN MN AND WESTERN
WI. CEILINGS IMPROVING WITH THE RAIN ENDING QUICKLY THURSDAY
EVENING.
/OUTLOOK/
FRIDAY...VFR. WINDS SOUTHWEST AT 10G15KT.
SATURDAY...MVFR WITH TSRA POSSIBLE. WINDS ESE AT 15G20KT.
SUNDAY...VFR WITH TSRA POSSIBLE. WINDS SSW AT 20G25KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR ANOKA-BENTON-
BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE LACS-
MORRISON-NICOLLET-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-
SIBLEY-STEARNS-WASHINGTON-WATONWAN-WRIGHT.
WI...WIND ADVISORY FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR
CHIPPEWA-EAU CLAIRE-RUSK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 501 AM CDT THU MAY 24 2012 MNZ044-045-050>053-058>063-066>070-074>076-082-083-091-251015- MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT- HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT- DAKOTA-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-MARTIN- 501 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DIMINISH IN COVERAGE OVER THE AREA THIS MORNING...WITH RAIN AND ISOLATED THUNDERSTORMS CONTINUING INTO THE AFTERNOON. A FEW THUNDERSTORMS COULD PRODUCE RAINFALL RATES NEAR HALF INCH PER HOUR THROUGH THIS MORNING. RAINFALL TOTALS OVERNIGHT RANGED FROM ONE TO THREE INCHES WITH A FEW LOCATIONS EXCEEDING OVER THREE INCHES. RUNOFF FROM THESE RAINS WILL CAUSE RAPID RISES OF SMALLER STREAMS AND RIVERS. URBAN AREAS COULD EXPERIENCE SOME MINOR FLOODING OF ROADS AND UNDERPASSES. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH FLOODED STREETS. A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ077-078-084-085-092-093-WIZ014>016-023>028-251015- RICE-GOODHUE-WASECA-STEELE-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 501 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH MUCH OF THE DAY. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AS A SURFACE LOW LIFTS NORTHEAST OUT OF THE CENTRAL PLAINS. LARGE HAIL AND DAMAGING WINDS ARE MAIN SEVERE WEATHER THREATS. A TORNADO CANT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MNZ041>043-047>049-054>057-064-065-073-251015- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT- CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-RENVILLE-REDWOOD- 501 AM CDT THU MAY 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE THURSDAY AND OVER THE WEEKEND AS THE UNSETTLED WEATHER PATTERN REMAINS ACROSS THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 AM CDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM FLASH FLOOD 5 SSW MINNEAPOLIS 44.89N 93.31W
05/24/2012 HENNEPIN MN TRAINED SPOTTER
LOCAL STREET DRAINS BACKING UP. LARGE PUDDLES ON MN HWY
62 CROSSTOWN.
&&
CARLYONThe national radar mosaic for the moment the first event began.
39 heavy rain. Local standard time, as filed.
A local observer measured 3.50 inches in the last 24 hours.
A local observer measured 3.00 inches in the last 24 hours.
A local observer measured 3.01 inches in the last 24 hours.
A local observer measured 3.22 inches in the last 24 hours.
A local observer measured 3.00 inches in the last 24 hours.
A local observer measured 3.73 inches in the last 24 hours.
A local observer measured 4.77 inches in the last 24 hours.
The National Weather Service Office measured 3.14 inches in the last 24 hours.
A local observer measured 3.21 inches in the last 24 hours.
A local observer measured 3.05 inches in the last 24 hours.
A local observer measured 3.32 inches in the last 24 hours.
A local observer measured 3.21 inches in the last 24 hours.
A local observer measured 3.56 inches in the last 24 hours.
A local observer measured 3.50 inches in the last 24 hours.
A local observer measured 3.18 inches in the last 24 hours.
A local observer measured 3.44 inches in the last 24 hours.
A local observer measured 3.57 inches in the last 24 hours.
A local observer measured 3.46 inches in the last 24 hours.
A local observer measured 3.24 inches in the last 24 hours.
A local observer measured 3.01 inches in the last 24 hours.
A local observer measured 3.32 inches in the last 24 hours.
A local observer measured 3.37 inches in the last 24 hours.
A local observer measured 3.25 inches in the last 24 hours.
A local observer measured 3.48 inches in the last 24 hours.
A local observer measured 3.85 inches in the last 24 hours.
A local observer measured 3.83 inches in the last 24 hours.
A local observer measured 3.08 inches in the last 24 hours.
A local observer measured 3.43 inches in the last 24 hours.
A local observer measured 3.17 inches in the last 24 hours.
A local observer measured 5.20 inches in the last 24 hours.
A local observer measured 3.60 inches in the last 24 hours.
A local observer measured 3.60 inches in the last 24 hours.
A local observer measured 3.27 inches in the last 24 hours.
A local observer measured 4.20 inches in the last 24 hours.
A local observer measured 5.50 inches in the last 24 hours.
A local observer measured 4.25 inches in the last 24 hours.
A local observer measured 4.10 inches in the last 24 hours.
A local observer measured 5.50 inches in the last 24 hours.
A local observer measured 4.60 inches in the last 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380311, 380312, 380313, 380314, 380315, 380316, 380317, 380318, 380319, 380320, 380321, 380322, 380323, 380324, 380325, 380326, 380327, 380328, 380329, 380330, 380331, 380334, 380335, 380336, 380337, 380338, 380339, 380340, 380341, 380332, 380333, 380342, 380343, 380346, 380344, 380345, 380347, 380348, 380349.